Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 60, NWS Lake Charles, LA

June 4, 2016Newton County, Orange County, Texas; Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Jun 4, 2016, 11:02 AM CDT for Newton County, Orange County, Texas; Calcasieu Parish, Louisiana. It was in force for 118 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2016, 11:02 AM CDT (16:02 UTC)
Expired
Jun 4, 2016, 1:00 PM CDT
In force
118 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Calcasieu Parish, LA, Newton County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 55 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 11:18 AM CDTFLASH FLOODBridge City, TXPHOTO OF FLOODING ON GILMER STREET IN BRIDGE CITY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1775 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

241 
WGUS54 KLCH 041602
FFWLCH
LAC019-TXC351-361-041800-
/O.NEW.KLCH.FF.W.0060.160604T1602Z-160604T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1102 AM CDT SAT JUN 4 2016

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL CALCASIEU PARISH IN SOUTHWESTERN LOUISIANA...
  ORANGE COUNTY IN SOUTHEASTERN TEXAS...
  SOUTHWESTERN NEWTON COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 100 PM CDT

* AT 1057 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN OVER PARTS OF ORANGE AND SOUTHERN NEWTON COUNTIES.
  FLASH FLOODING HAS ALREADY OCCURRED IN THESE AREAS. THIS HEAVY
  RAIN IS STARTING TO SPREAD EAST INTO WESTERN CALCASIEU PARISH.
  ADDITIONAL HEAVY RAINFALL IS ALSO SPREADING NORTH FROM THE GULF OF
  MEXICO. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE
  IN THE WARNED AREA.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PORT ARTHUR...ORANGE...BRIDGE CITY...WEST ORANGE...STARKS...
  DEWEYVILLE...MAURICEVILLE...FOREST HEIGHTS...HARTBURG...
  WRIGHTS SETTLEMENT...ORANGEFIELD AND DEVILS POCKET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3024 9398 3024 9390 3044 9389 3044 9370
      3043 9373 3040 9374 3040 9363 3014 9359
      3014 9369 3008 9373 3006 9370 3006 9372
      3002 9374 3001 9376 3001 9397

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 10:41 AM CDT, 21 minutes earlier.

Area forecast discussion, Jun 4, 10:41 AM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1041 AM CDT SAT JUN 4 2016

.UPDATE...
A line of showers and thunderstorms with very heavy rain is in
the early stages of moving ashore across southeast Texas and
southwest Louisiana. Behind the line...a broad area of rain
following on the heals of this line of thunderstorms will ensure
that most of Louisiana will also see increased probability of
rain for the rest of today. Updated pops areawide. Zone forecast
update has already been issued. The marine waters forecast was
also updated for increased pops.

Temperatures are in a stable to downward trend where the rain is
falling...while the rain free areas are inching up to their
forecast highs. Updated hourly temperature and dewpoint forecasts
to get more in line with current approaching rain shield.

Busy day ahead. Good luck all. Remember...Flash Flood Watch is in
effect. Stay safe on the road and avoid water covered roads of
unknown depth..turn around don't drown. One more thing if I may
add...please keep the kids away from the ditches and
streams...they can become dangerous when the flood rains hit.

&&

.PREV DISCUSSION... /issued 646 AM CDT SAT JUN 4 2016/

AVIATION...
Low ceilings arcoss the area outside of precip activity...but
with some heating ceilings expected to rise. Also acivity in
Jefferson county lifting to the northeast and towards BPT. This
will bring gusty winds... lightning... brief heavy rainfall...
along w/ lower ceilings. This type of activity to spread across
se Tx and srn La tdy.

PREV DISCUSSION... /issued 305 AM CDT SAT JUN 4 2016/

DISCUSSION...
Looks like one more day for heavy rain potential across the area
as upper low over Texas continues to drift south and becomes more
of an open trof. Showers and thunderstorms currently along the
southeast Texas coast will continue to expand east and northeast
along a coastal boundary.

Heaviest rain threat looks to be closer to I-10 today, however
some potential still exists up in the northern portions of the
area as well. Will maintain the flash flood watch through 7 PM.
Rain chances gradually diminish into early next week as high
pressure ridge takes over. With the diminishing cloud cover and
northerly low level flow, temperatures will begin to warm into the
90s next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  83  69  86  69 /  80  50  40  20
LCH  82  70  86  71 / 100  40  40  30
LFT  85  71  87  72 /  90  50  50  30
BPT  82  70  86  71 / 100  50  40  30

&&

.LCH Watches/Warnings/Advisories...
LA...Flash Flood Watch until 7 PM CDT this evening for LAZ027>033-
     041>045-052>055-073-074.

TX...Flash Flood Watch until 7 PM CDT this evening for TXZ180-201-215-
     216-259>262.

GM...None.
&&

PUBLIC...06
Hazardous weather outlook, Jun 4, 4:17 AM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
417 AM CDT SAT JUN 4 2016

GMZ430-432-435-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-
216-259>262-050930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-VERNON-RAPIDES-AVOYELLES-
BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-
ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-
ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-
SOUTHERN NEWTON-
417 AM CDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST
LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON.
THERE IS STILL THE POTENTIAL FOR HEAVY RAINS TO DEVELOP ACROSS THE
REGION...ESPECIALLY THIS AFTERNOON. RAINFALL AMOUNTS OF 1 TO 3
INCHES ARE POSSIBLE WITH LOCALLY 2 TO 6 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ450-452-455-470-472-475-050930-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
417 AM CDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 4, 5:55 AM CDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
555 AM CDT SAT JUN 4 2016

TXZ215-041200-
JEFFERSON TX-
555 AM CDT SAT JUN 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY UNTIL 700 AM
CDT...

AT 554 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES EAST OF ANAHUAC TO NEAR HIGH ISLAND.
MOVEMENT WAS NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BEAUMONT...PORT ARTHUR...NOME...HAMSHIRE...CHINA...LA BELLE...
FANNETT AND WINNIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2959 9435 2989 9436 2989 9444 3010 9444
      3009 9433 3012 9425 3012 9411 2973 9401
      2967 9407 2957 9434
TIME...MOT...LOC 1054Z 213DEG 19KT 2974 9455 2957 9432

K. KUYPER
Local storm report, Jun 4, 10:48 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1048 AM CDT SAT JUN 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     FLASH FLOOD      ORANGE                  30.10N 93.76W
06/04/2016                   ORANGE             TX   LAW ENFORCEMENT

            ORANGE POLICE DEPT REPORTS WATER ON BLUEBONNET AT EDGAR
            BROWN...CIRCLE R...AND HWY 62 NEAR I-10.

&&

DJONES
Local storm report, Jun 4, 10:58 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1058 AM CDT SAT JUN 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     TSTM WND GST     5 SE SABINE PASS        29.68N 93.84W
06/04/2016  M44 MPH          JEFFERSON          TX   OTHER FEDERAL

            NOS OBSERVING STATION TEXAS POINT REPORTED A 44 MPH WIND
            GUST.

1018 AM     TSTM WND GST     5 SE SABINE PASS        29.68N 93.84W
06/04/2016  M44 MPH          JEFFERSON          TX   OTHER FEDERAL

            NOS OBSERVING STATION REPORTED A WIND GUST OF 44 MPH.

&&

DJONES
Special weather statement, Jun 4, 11:00 AM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1100 AM CDT SAT JUN 4 2016

LAZ053>055-041645-
LOWER ST. MARTIN LA-IBERIA LA-ST. MARY LA-
1100 AM CDT SAT JUN 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. MARTIN...
NORTHEASTERN IBERIA AND NORTHEASTERN ST. MARY PARISHES UNTIL 1145 AM
CDT...

AT 1059 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF FRANKLIN...MOVING NORTH AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORGAN CITY...FRANKLIN...PATTERSON...BELLE RIVER...PATTERSON MEMORIAL
AIRPORT...PIERRE PART AND CENTERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2966 9129 2971 9148 3006 9143 3006 9127
      3003 9124 3004 9123 3003 9122 3001 9123
      3000 9126 2998 9126 2995 9124 2993 9123
      2992 9123 2991 9121 2986 9120 2985 9119
TIME...MOT...LOC 1559Z 183DEG 27KT 2986 9136

06

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 5:55 AM CDTSpecial Weather StatementLCHJefferson65 min
Jun 4, 6:36 AM CDTAreal Flood AdvisoryLCHJefferson114 min
Jun 4, 7:53 AM CDTAreal Flood AdvisoryLCHJefferson, Orange52 min
Jun 4, 9:01 AM CDTFlash Flood WarningLCHJefferson, Orange119 min
Jun 4, 10:01 AM CDTFlash Flood WarningLCHNewton59 min
Jun 4, 1:15 PM CDTAreal Flood WarningLCHHardin, Jasper, Newton, Orange, Tyler12 hr
Jun 4, 4:57 AM CDTSpecial Marine WarningLCH33 min
Jun 4, 5:33 AM CDTSpecial Marine WarningLCH117 min
Jun 4, 8:00 AM CDTSpecial Marine WarningLCH2 hr
Jun 4, 9:59 AM CDTSpecial Marine WarningLCH61 min
Jun 4, 10:55 AM CDTSpecial Marine WarningLCH65 min
Jun 4, 11:00 AM CDTSpecial Weather StatementLCHAssumption45 min
Jun 4, 11:10 AM CDTSpecial Weather StatementLCHCalcasieu, Cameron50 min
Jun 4, 11:40 AM CDTTornado WarningLCHCalcasieu, Cameron, Jefferson Davis14 min
Jun 4, 11:56 AM CDTSpecial Marine WarningLCH64 min
Jun 4, 11:59 AM CDTSpecial Weather StatementLCHCalcasieu, Jefferson Davis, Vermilion46 min
Jun 4, 12:06 PM CDTSpecial Weather StatementLCHLafayette, Saint Martin39 min
Jun 4, 12:15 PM CDTAreal Flood AdvisoryLCHIberia, Saint Martin, St. Mary3 hr
Jun 4, 12:44 PM CDTSpecial Weather StatementLCHAcadia, Allen, Jefferson Davis, Saint Landry46 min
Jun 4, 12:55 PM CDTSpecial Marine WarningLCH2 hr
Jun 4, 1:36 PM CDTSpecial Weather StatementLCHAllen, Avoyelles, Evangeline, Rapides54 min
Jun 4, 1:42 PM CDTFlash Flood WarningLCHIberia, Lafayette, Saint Martin, Vermilion2 hr
Jun 4, 2:45 PM CDTRiver Flood WarningLCHLafayette, Vermilion46 hr
Jun 4, 3:53 PM CDTAreal Flood AdvisoryLCHAcadia, Iberia, Jefferson Davis, Lafayette, Saint Landry, Saint Martin and 1 more3 hr

Nearby

Flash Flood Warnings in Texas, 2016Flash Flood Warnings in Louisiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.